Hail, Campbell
- When
- July 9, 5:04 PM MST
- Where
- Campbell County, 13.71 mi SSE of Rozet
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.090, -105.120
A severe storm developed over east central Campbell County and tracked east-northeast across southern Crook County. The storm produced large hail initially and then strong wind gusts as it moved into South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe storm developed over east central Campbell County and tracked east-northeast across southern Crook County. The storm produced large hail initially and then strong wind gusts as it moved into South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 4:22 PM MST, 42 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 522 PM MDT Mon Jul 9 2018 .DISCUSSION...(This Evening Through Monday) Issued at 227 PM MDT Mon Jul 9 2018 Latest upper analysis shows a weak disturbance rounding the ridge over the northern plains. At the surface, low pressure exists over the western third of the CONUS with high pressure to the east resulting in southeasterly low level flow over the area. A mid- level warm front appears to be located from east to west across the forecast area enhancing lift and producing a band of clouds and a few showers and thunderstorms. The upper disturbance will cross the region tonight, which combined with strengthening upslope/southeasterly flow over much of the CWA is expected to lead to increasing coverage of showers and thunderstorms. CAMs support increasing convection, and if activity does develop, isolated supercells will be possible with severe hail/wind and slow movement, so locally heavy rain is also possible. On Tuesday, the upper/thermal ridge will peak over the region with a rather strong capping inversion expected to suppress convection during the day. Temperatures will rise well into the 90s. On Tuesday night and Wednesday, a weak cold front will move into the region as a shortwave trough tracks along the US/Canadian border, flattening the upper ridge. TSRA may occur, with isolated severe storms possible given instability/shear. Westerly flow aloft is expected during the rest of the period with a flat upper ridge over the southern CONUS. Still summer- like temperatures, but several disturbances and frontal passages may bring some storms. Bigger cool down is possible by Sunday, but confidence is low given the lack of run to run model consistency. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 521 PM MDT Mon Jul 9 2018 The next round of scattered thunderstorms will continue develop over northeast Wyoming through the evening and move east into parts of western South Dakota. MVFR/IFR conditions will be possible with the strongest storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Foscato
Hazardous Weather Outlook National Weather Service Rapid City SD 1222 PM MDT Mon Jul 9 2018 SDZ001-002-012>014-024>026-028>032-043-072>074-WYZ054>058-071- 101300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Jackson-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 1222 PM MDT Mon Jul 9 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight There is a marginal risk for severe thunderstorms this afternoon and evening. The strongest storms could produce large hail and strong wind gusts. Locally heavy rainfall is also a possibility. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be occasional chances for showers and thunderstorms through much of the week. There is a marginal risk for severe storms over far northeast Wyoming and northwest South Dakota late Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-041-042-044-046-047-049-101300- Southern Foot Hills-Fall River-Oglala Lakota-Bennett-Mellette- Todd-Tripp- 1222 PM MDT Mon Jul 9 2018 /122 PM CDT Mon Jul 9 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight No Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be occasional chances for showers and thunderstorms through much of the week. There is a marginal risk for severe storms across far southwest and south central South Dakota late Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 447 PM MDT MON JUL 9 2018 WYZ055-092315- Southern Campbell WY- 447 PM MDT MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY UNTIL 515 PM MDT... At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near Savageton, or 13 miles northwest of Wright, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Savageton. LAT...LON 4376 10564 4385 10586 4410 10573 4397 10540 TIME...MOT...LOC 2247Z 209DEG 11KT 4387 10570 Carstens
Special Weather Statement National Weather Service Rapid City SD 543 PM MDT MON JUL 9 2018 WYZ054>056-058-100015- Weston WY-Northern Campbell WY-Western Crook WY-Southern Campbell WY- 543 PM MDT MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL... NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES UNTIL 615 PM MDT... At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southwest of Moorcroft, or 24 miles southeast of Gillette, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Moorcroft. This Includes Interstate 90 in Wyoming between Mile Markers 153 and 160. LAT...LON 4396 10503 4402 10526 4428 10516 4427 10466 TIME...MOT...LOC 2343Z 216DEG 16KT 4407 10508 Carstens
The Rapid City radar (KUDX), 183 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761452, 761455, 761457, 761458.